Lichens Planus? Maybe not...

Question

Over the last couple of years, I've been developing this odd film in the mouth - it feels like the top layer of skin is just peeling off. It's weird, gross, and sometimes painful. And worse, it comes and goes.

Recently, it got worse where I could scrape a layer of gunk out. Not very pleasant.

My primary care doc diagnosed it as Lichens Planus. I did read through this forum, and I'd like to assert that I think it may not be that.

My way of keeping this particular symptom at bay is gargling/rinsing with straight hydrogen peroxide. Usually before I brush, making sure it gets the inside lip areas.

And no, the pre-brush rinses with watered down peroxide do NOT work.

My HIV specialist agrees that this seems likely not Lichens Planus, but something else.

My theory is that the HIV meds are causing it, via some irritation. I've sine been on different antibiotics, etc.. and those never really did anything.

So, I'm curious of your opinion on this. It seems to be a symptom that many people are experiencing.

Thank you!

Answer

Lichen planus involves the oral mucosa in about 50% of cases. It is a skin/mucosal eruption the cause of which is mostly unknown that occurs in the general population and can occur in HIV+ persons. The vast majority of patients with lichen planus (often best diagnosed by a dermatologist sometimes with a skin biopsy) are HIV-. I have been involved with the care of several thousand HIV+ persons most of whom have been on antiretroviral therapy with me doing an oral examination periodically. I have only seen several patients diagnosed with lichen planus so any relationship to antiretroviral therapy would seem to be very limited. I am unaware of any report in the standard or oral health HIV literature that established a link between lichen planus like disorders and any of the HIV medications now currently used widely in the US. KH